Valium (diazepam) is a difficult and relatively dangerous drug to withdraw from. Once physical dependence to Valim has developed, termination of treatment or significant decrease in doses will be accompanied by withdrawal symptoms. Chances are, if you’ve been on long-term Valium therapy, you face a pronounced risk of experiencing more severe withdrawal effects.
How can withdrawal from Valium? How can you ease Valium withdrawal symptoms? What can be done to make the withdrawal process more comfortable and safe? Find out in the article hat follows and send us your questions in the comments section at the bottom of the page. In fact, we try to respond to all questions personally and promptly!
Is Valium withdrawal dangerous?
The severity of any case of withdrawal depends on several factors that include:
- how often you took Valium
- how long you took Valium (over time)
- dose amount
- use vs. abuse
Still, keep in mind that Valium is a restricted medication for a reason. Valium is subject to Schedule IV control under the Controlled Substances Act. This means that abuse and dependence to the drug are both possible and worrisome. What are some common withdrawal symptoms for Valium that occur after a period of regular dosing for 5-6 weeks?
Most commonly, Valium withdrawal symptoms consist of:
- abdominal and muscle cramps
- extreme anxiety
- muscle pain
In severe cases, as reported by people have received excessive doses of Valium for an extended period of time, the following symptoms may occur:
- epileptic seizures
- hypersensitivity to light, noise and physical contact
- tingling of the extremities
More severe symptoms may also include intense rebound nausea, vomiting, delirium, hyperthermia, panic attacks, confusional or paranoid psychoses, tachycardia, increased blood pressure, and occasionally seizures or convulsions.
Is Valium withdrawal hard?
Going through Valium withdrawal is NOT a piece of cake.
In fact, experts recommend that you seek medical supervision any time that you want to get diazepam out of your system. NOTE HERE: Quitting Valium cold turkey is NEVER RECOMMENDED. Discontinuing therapy suddenly and abruptly can lead to rebound phenomena – a syndrome where the symptoms that you started taking Valium in order to manage recur in an enhanced form. But it may be accompanied by other reactions including mood changes, anxiety, and restlessness.
Even if you taper doses down slowly and gradually, you can expect Valium withdrawal to affect your physical and mental health. In fact, it is likely that your life will be disrupted for a while, so consider to take time off work and arrange other obligations to be taken care of by family members or close friends. Moreover, Valium withdrawal can induce seizures and other Valium withdrawal side effects. This is why it’s of utmost importance that you seek medical supervision during your withdrawal from Valium.
Help with Valium withdrawal
Detoxification and withdrawal of individuals dependent on Valium should be done with extreme care, because abrupt withdrawal may be associated with potentially life-threatening effects. The goals of medically assisted Valium withdrawal help are to:
- relieve symptoms
- prevent stage 2 or 3 withdrawal
- prevent seizures
- minimize chances of a new dependency to medications used for management of withdrawal
- minimize the toxicity of the medication
Valium withdrawal methods: Help for Valium withdrawal symptoms
How to treat Valium withdrawal? Medical management for acute Valium withdrawal includes the following procedures:
1. Tapering – This is a gradual reduction of your current Valium dosage. It may take weeks or even moths before you can finally come off of the medication completely. Your doctor should help create a schedule that decreases your dose weekly or monthly.
2. Detox – Detoxification treatment from Valium takes place at a specialized clinic where professional teams of doctors and nurses monitor your state as you go through withdrawal. In this way, they can medically assist you in any way needed. Daily evaluations are required, especially during the first 1-2 weeks and can make the withdrawal process much more bearable. Be sure to seek help from a clinic with experience in Valium withdrawal…as not every detox clinic may be qualified to use protocols, such as those set out under The Ashton Manual.
3. Pharmacotherapy – Doctors can prescribe medications or suggest over-the-counter medicines for short-term use that can help ease withdrawal symptoms. You can also call the local pharmacy to speak with a pharmacist that can suggest appropriate over-the-counter meds or herbal remedies. Some individuals are prescribed antidepressants to help with depressive episodes during Valium withdrawal.
4. Valium addiction treatment – Since addiction is a possible outcome of chronic and prolonged abuse of the medication, physicians should provide diagnostic services and refer you to an inpatient or outpatient addiction treatment facility. The medical management of Valium dependence does not constitute treatment of addiction, so you should receive further psychological, educational, and behavioral assessment to help diagnose possible deeper issues with the medication.
Natural help for Valium withdrawal
There are number of ways you can help yourself you withdraw from Valium. Here are a few suggestions:
- Wear comfortable clothes and taking a warm baths or showers to provide some relief body aches and pains.
- Stay active and move your body despite the desire to do nothing. Stretching or doing Yoga have been extremely helpful for some people.
- If you have the opportunity, do low impact exercises such as aqua aerobics or swimming.
- If you have sleep problems, try relaxing and unplugging for 2-3 hours before you go to bed each night. Play some soft music, drink a cup of chamomile tea, read a relaxing book, or use pleasantly scented oils or candles.
- Experiences of anxiety and panic attacks should be reported to your doctor. But you can practice mindfulness, avoid situations that trigger your anxiety, and know what relaxes you in those occasions.
- People recommend taking Potassium and Zinc supplements to treat symptoms of restlessness.
Other O-T-C treatments that can help Valium withdrawal symptoms (especially muscle aches and cramps) include:
- amino acids
- Vitamin B6
How to ease Valium withdrawal?
To ease the symptoms of withdrawal, it is recommended that you gradually reduce the amount of Valium until the dose is low enough that you will not feel severe discomfort when you finally quit. Also, count on the support of medical professionals, your close family members and friends.
Going to 12 Step meetings such as SMART Recovery, Alcoholics Anonymous (AA), or Benzodiazepine Anonymous (BA) can be of great help. These fellowships pass along actionable strategies to help you come to terms with the powerlessness you feel and gain freedom from the problematic Valium quitting process. Or, seek communities, forums, or groups online. Finally, know that you are not alone! It is an incredible relief to meet other people who are walking in the same shoes or have once been through Valium withdrawal themselves.
Helping Valium withdrawal questions
If you still have questions about how you can help yourself or someone close to you with Valium withdrawal, please leave them in the designated section below. We try to answer all legitimate inquiries personally and promptly. In case we don’t know the answer to a question, we will gladly refer you to professionals who can help.